Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Ramanujan's theories of elliptic functions to alternative bases

Authors: Bruce C. Berndt, S. Bhargava and Frank G. Garvan
Journal: Trans. Amer. Math. Soc. 347 (1995), 4163-4244
MSC: Primary 33E05; Secondary 11F27, 33C05, 33D10
MathSciNet review: 1311903
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In his famous paper on modular equations and approximations to $ \pi $, Ramanujan offers several series representations for $ 1/\pi $, which he claims are derived from "corresponding theories" in which the classical base $ q$ is replaced by one of three other bases. The formulas for $ 1/\pi $ were only recently proved by J. M. and P. B. Borwein in 1987, but these "corresponding theories" have never been heretofore developed. However, on six pages of his notebooks, Ramanujan gives approximately 50 results without proofs in these theories. The purpose of this paper is to prove all of these claims, and several further results are established as well.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 33E05, 11F27, 33C05, 33D10

Retrieve articles in all journals with MSC: 33E05, 11F27, 33C05, 33D10

Additional Information

Keywords: $ \pi $, elliptic functions, theta-functions, ordinary hypergeometric functions, elliptic integrals, modular equations, Eisenstein series, the Borweins' cubic theta-functions, principle of triplication
Article copyright: © Copyright 1995 American Mathematical Society